Alert archive / Texas / Coastal Flood Statements in 2020

Coastal Flood Statement 13, NWS Brownsville, TX

October 6, 2020Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Oct 6, 2020, 3:53 AM CDT for Kenedy County, Texas. It took effect at Oct 6, 2020, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2020, 3:53 AM CDT (08:53 UTC)
In effect from
Oct 6, 2020, 7:00 PM CDT
Expired
Oct 7, 2020, 4:00 AM CDT
In force
9 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WHUS44 KBRO 060853
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
353 AM CDT Tue Oct 6 2020

TXZ256-257-351-061715-
/O.NEW.KBRO.CF.S.0013.201007T0000Z-201007T0900Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
353 AM CDT Tue Oct 6 2020

* WHAT...Isolated minor coastal flooding.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...From this evening through late tonight.

* IMPACTS...Wave run-up may approach the dunes along narrow
  beaches. Beach equipment, such as umbrellas and chairs, could be
  moved by waves. Vehicles driving along narrow beaches may
  experience higher water levels. Elevated water levels may also
  occur across the Laguna Madre and South Bay.

* ADDITIONAL DETAILS...Wave run-up on the beaches will be most
  pronounced around high tide which occurs at 10:43 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Walking or driving on the beach during high tide this evening is 
not recommended. 

&&

$$
3 follow-up statements
190 
WHUS44 KBRO 061635
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1135 AM CDT Tue Oct 6 2020

TXZ256-257-351-070045-
/O.CON.KBRO.CF.S.0013.201007T0000Z-201007T0900Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1135 AM CDT Tue Oct 6 2020

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...From 7 PM CDT this evening through late tonight.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park.

* ADDITIONAL DETAILS...Wave run-up on the beaches will be most
  pronounced around high tide which occurs at 10:43 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
381 
WHUS44 KBRO 070027
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
727 PM CDT Tue Oct 6 2020

TXZ256-257-351-070900-
/O.CON.KBRO.CF.S.0013.000000T0000Z-201007T0900Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
727 PM CDT Tue Oct 6 2020

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...From 7 PM CDT this evening through late tonight.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park.

* ADDITIONAL DETAILS...Wave run-up on the beaches will be most 
  pronounced around high tide which occurs at 10:43 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
054 
WHUS44 KBRO 070923
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
423 AM CDT Wed Oct 7 2020

TXZ256-257-351-071730-
/O.EXP.KBRO.CF.S.0013.000000T0000Z-201007T0900Z/
/O.NEW.KBRO.CF.Y.0011.201007T0923Z-201008T1200Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
423 AM CDT Wed Oct 7 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...Minor coastal flooding.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Nuisance flooding is expected, with water reaching 
  or pushing into the dunes on South Padre Island. Vehicles, 
  except those with four wheel drive and high wheel bases, will 
  be unable to be driven on the beach. This includes locations 
  north of Public Beach Access #3. Minor to moderate beach 
  erosion is expected.

* ADDITIONAL DETAILS...The greatest chance for coastal flooding
  will occur around high tide at 12:11 AM tonight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Nuisance flooding is expected...with water reaching or pushing
into the dunes on South Padre Island and some waves breaking over
sea walls in bayside communities. Vehicles...except for those 
with four wheel drive and high wheel bases...will be unable to be 
driven on the beach. This includes locations north of public beach
access number 3. Driving on the beach is not recommended.

Umbrella and beach chair rental businesses...and residents with
portable property along the dunes...should move the property off
the beach and inside the sea wall.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 6, 12:26 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 6, 12:26 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1226 AM CDT Tue Oct 6 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions are expected through the TAF period
with generally light northeasterly winds. Like last night, some
patchy shallow fog may develop near daybreak, mainly at HRL and
MFE. Conditions will quickly improve after sunrise with mostly
clear skies.

&&

.PREV DISCUSSION... /issued 605 PM CDT Mon Oct 5 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR is expected at the aerodromes through the next 24
hours with nearly clear skies and light winds.

PREV DISCUSSION... /issued 339 PM CDT Mon Oct 5 2020/

SHORT TERM (Tonight through Tuesday Night): Not too many changes
were made from the last forecast package. Surface high pressure
and mid/upper level ridging will continue to produce fair and
rain- free conditions through the short-term period. Tropical
Storm Gamma is forecast to hover around the Yucatan Peninsula
through at least Tuesday evening before Tropical Storm Delta
enters the Gulf of Mexico late Tuesday night or early Wednesday
morning. The positions of these storms will keep local winds light
to moderate out of the northeast or east-northeast during the
daytime. Patchy fog will be possible overnight tonight and
tomorrow night in a few locations, especially across the
ranchlands, as winds decrease to near calm. As for temperatures,
lows over the next couple of nights will continue to be slightly
below seasonal average -- mid- upper 60s. Highs tomorrow will be
very similar to today, maybe a touch warmer, with highs near 90
east of U.S. 281 to mid 90s to the west.

The main impacts in the short-term for Deep South Texas will be
hazardous beach (minor coastal flooding, rough surf, and elevated
risk of rip currents) and marine conditions due to Tropical Storm
Gamma and Tropical Storm Delta. As mentioned above, Gamma will
continue to meander around the Yucatan Peninsula over the next
couple of days before it dissipates and/or gets absorbed by Delta.
Regardless, swell will continue to build through the short term, and
both a High Surf Advisory and a Coastal Flood Advisory will likely
be needed beginning tomorrow afternoon or evening.

LONG TERM (Wednesday through Monday): The 500 mb ridging over the
Desert SW will be breaking down gradually around midweek as a
series of short waves suppresses the ridging. Meanwhile, Delta
will be pushing NW into the central Gulf of Mex moving around the
west wide of the ridging centered over the FL/Bahamas region. 500
mb troffing over the south central States and the central and
western Gulf will allow Delta to move northwards towards the
north central Gulf Coast. What is left of TS Gamma over the
Yucatan Peninsula will likely be absorbed into Delta around
midweek. Some of the deeper layer tropical moisture from
Delta/Gamma will likely edge into the lower TX coastline
increasing our conv chcs a bit around midweek. The ECMWF and GFS
differ on the midweek pops with the GFS leaning more towards chc
pops on Thur with the ECMWF going for the highest pops for Wed
Night near the coastline. These differences are cropping up due to
differences between the two models in the tropical moisture
advection. The GFS is showing a drier more subsident west side
flow versus the ECMWF. So am not buying into the higher pops
indicated by the ECMWF as this model may be overdoing the moisture
advection. Will lean closer to the lower end pops indicated by
the model blends as this looks more reasonable.

As Delta moves N-NE on Thurs and Fri towards the north central
Gulf, expect additional drier air to push back into the RGV
shutting off any of the conv chcs towards the end of the week.
Meanwhile, weak 500 mb ridge will then build over the TX/Mex
border region towards next weekend. This will combine with the
decreasing moisture levels to allow temps to push back well above
climo for early to mid Oct. The latest ECMWF MOS Guidance for the
MFE area hits near the 100 degree mark for next Sun and Mon. The
GFS MEX guidance is not quite as hot as the ECMWF but is still pretty
close.

Finally, very late in the forecast period, both the GFS and the
ECMWF are digging a pretty significant 500 mb trough through the
central portion of the country from the West Coast early next
week. This 500 mb trough tries to push a cold front down into the
south central Plains states next Mon/Tue. The big question is
whether or not it will be able to drive the front through the
RGV. At this time, The GFS pushes the front through the BRO area
while the ECMWF does not. Will hold off on reflecting any fropa at
this time, due to the model uncertainty.

Please refer to the latest statements/advisories from NHC
(www.nhc.noaa.gov) concerning the overall progress of Gamma and
Delta.

MARINE (Now through Tuesday Night): Generally light east-
northeasterly or northeasterly onshore flow will prevail through the
short term period with gradually building swell across the Gulf of
Mexico from Tropical Storm Gamma. Seas and swell will continue to
build into Tuesday and Tuesday Night as Gamma makes a gradual WSW
turn toward the Yucatan Peninsula and Tropical Storm Delta begins to
enter the southeast Gulf of Mexico. Small Craft Caution to
borderline Small Craft Advisory conditions are expected through
Tuesday, especially across offshore Gulf of Mexico waters.

Wednesday through Saturday Night: The big question in the longer
range marine period will be how much of an effect will Delta have
on the coastal/marine conditions later this week. Since confidence
is on the increase for Delta to move into the central Gulf as a
Hurricane Wed and Thur, expect the Gulf swells to build well into
SCA levels throughout the latter half of this week. The swells
will finally start diminishing towards next weekend after Delta
moves inland with calmer Gulf conditions expected starting Sat and
Sat Night.

The threat of minor coastal flooding/high surf/rip currents will
likely persist through at least Fri due to the increased swell
activity from Delta.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  68  85  70  87 /  10  20  20  10
BROWNSVILLE          66  88  70  89 /  10  20  20  10
HARLINGEN            63  88  67  90 /  10  10  20  10
MCALLEN              65  90  68  91 /   0  10  10  10
RIO GRANDE CITY      63  92  63  93 /   0   0  10  10
SOUTH PADRE ISLAND   75  81  76  82 /  10  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

56-Hallman...Aviation
Hazardous weather outlook, Oct 5, 3:44 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
344 PM CDT Mon Oct 5 2020

TXZ248>257-351-353-062100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
344 PM CDT Mon Oct 5 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Isolated minor coastal flooding, with waves occasionally washing
up to the base of the dunes, is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Friday night.

Coastal flooding, with waves washing up to the base of the dunes
and beyond, is possible at the local beaches Tuesday through
Friday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-062100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
344 PM CDT Mon Oct 5 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories may be needed for the Gulf of Mexico
waters from 0 to 60 nautical miles offshore Wednesday through
Friday night due to large swells from Tropical Cyclone Delta.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

Nearby

Coastal Flood Statements in Texas, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.